Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


medication changes
Jun 15, 2009

I'm a woman in mid-40's who has been on Viracept and c Combivir since 1998 when I became infected and seroconverted. For the last year my doctor has been after me to try a different regimen but I was resistant since I've been undetectable and have had high CD4 counts since seroconverting in 1998. Anyway, this last blood work indicated that my lactic acid had increased and my doctor explained that that's probably what has been causing my fatigue for about 6 months. About 2 weeks ago when she saw the high lactic acid results she told me to stop both Viracept and Combivir which I did and I have been feeling less tired. She took blood work yesterday and my lactic acid levels have returned almost back to normal and now she wants to put me on Truvada and Lexiva boosted with Norvir. Needless to say I'm fearful of changing meds esp. since I was doing so well on the regimen for almost 11 years but am willing since the high lactic acid. I'm looking forward to not having diarrhea or feeling tired-but are there any side effects to Truvada-doc says no-Lexiva and Norvir-I remember, barely going to support groups in 1999 and hearing awful stories about Norvir. Also, I'm worried about HIV dementia, knowing Combivir crossed the blood-brain barrier and not sure if there are any other meds that do the same. Thanks for any info. My husband who is HIV negative is also worried, even though we use condums, that I have been off meds for a couple of weeks and will for a couple of more. The results from yesterday showed that my VL is still undetectable even after being off meds for 2 weeks. Thanks again.

Response from Dr. McGowan

Thanks for your question.

It is true that some of the older combinations, while still working very well to suppress the virus can cause some long-term side effects and may need to be changed as in your case. After stopping meds that have suppressed the virus for many years, as you describe, it can take 1 to 2 weeks for the virus levels to re-emerge. Restarting meds before that happens is best to avoid reactions from the virus regrowth.

Since your change was made for a side effect and not due to drug resistance making a substitution with Truvada and Lexiva with low dose norvir should be reasonable. The norvir dose we use now is much lower than the dose used years ago and may be easier to tolerate (generally GI side effects with nausea and some diarrhea). As far as penetration in the brain, the zidovudine from combivir seems to penetrate better than the tenofovir in truvada, but the Lexiva/norvir gets in better than the Viracept, so it is probably a wash.

Good luck on your new regimen and continued success.

Joe



Previous
Isentress really needed?
Next
Average Atripla Duration?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement